I need someones advice on my ADHD. When I take my medication (I think I've tried all of them) they work really well. My life gets lots easier and better. However when the medication wears off I get really sick. So sick that i'm not even able to watch my kids. Everything I google about ADHD medication never talks about the problems I have when the medication wears off. I'm not sure what to do. When I take it everything's great for 5 hours. But after the 5 hours everything gets worse then before I took the medication. I've tried the non stimulant medications but they don't help my ADHD problems at all. When i talk to my therapist she just says thats tough.My wife was saying to not take my medication because it makes me sick when it wears off. But i don't know how i'll study for college or if its even ok to just stop taking Adderall cold turkey. Sorry this is a lot I just really can't figure out what I should do. And would appreciate anyones input.
ADHD medication makes me sick when it... - CHADD's Adult ADH...
CHADD's Adult ADHD Support
Hello, I am new here and I am also trying to figure this out. Have you talked to the therapist about having the medication split?What I mean is, perhaps you need a morning dose and an afternoon dose, to finish up your day strong. Maybe there’s a medication you can take twice a day one in the morning and one in the afternoon? With age, (and I don’t know if it your case- it is mine, so that’s the reason I mention) age, hormonal changes will also affect us. I know it is super frustrating, wishing you best of luck.
I experiencing symptoms: anxiety, depression and more when any of the stimulants begin wearing off, with Vyvanse being the tapered beginning of hell-time and Adderall beginning with instant hell. What helps me is allocating that particular time to being exercise time…particularly cardiovascular or weight bearing. Or, since I’m a chronic insomniac, I’ve learned the fine art of having meds wear off right before I take “go to sleep” meds to help with the crash. Otherwise, irritability and overwhelm ensue. It’s a deeply troubling and even scary feeling. If you’re a woman, menopause makes it extra “special.” When on the meds you can “think” your way through the problem using any congnitive restructuring you’ve learned. When meds wear off, you can’t think at all, only feel like it’s all too damned much to deal with. I agree, nobody talks about this. They are either told “don’t take them then” or “take the non stimulants..that don’t do jack.” Non ADHDers grow frustrated when you tell them that neither of those are an option. I HAVE to take them to support myself. I have to communicate to the person that I am “CRASHING” right now and make them understand that we need to plan ANY conversation, problem solving or sharing of information at another time. I literally can’t speak to anyone at this time. I put on noise cancelling headphones and either rock out or listen or watch my favorite stand-up comedians. I get more relief from comedy than all the naysayers and linear speak in the world. Don’t waste your time trying to get these folks to understand the finer points of the workings of the wiring of your particular brain. When they tell me, you need therapy. That’s code for you’re nuts, your moods are all over the place and we want you to go get fixed. I explain it is not a psychological problem (although it becomes one if you can’t manage the symptoms or acquire the needed skills to cope) but that rather, it is a neurobiological one and they need to understand that I understand my brain better than they do. I don’t need them pathologizing me as sick or off because I have moose disorders based on a physical crash from taking stimulants. Or, if I am taking a med vacation and can’t get out of bed, I’m truly in withdrawal…my psychiatrist said so. I’m not bipolar, I just need to take a med break so the meds will work better, without my having to increase the dosage. So, If I want to stay in bed and binge Netflix or whatever I want to do. If they can’t deal. They need some counseling around that. I’m sorry for the novel, but I want you to feel heard. This is a real phenomenon and now that they are putting serious money in to studying the brain now that the baby boomers…I’m gen-X female, are beginning to get Alzheimer’s, they can figure some of this out. Actually if insurance would pay for it, I can fix my own problems around this with various legit nutritional supplements, but the quality controlled ones that actually work, aren’t covered by insurance and are very expensive. Self care, physical, mental & spiritual will be your ticket. Good luck
Hi Fire Horse.
I couldn't explain myself more eloquently than your post.
I'm tired off being branded as difficult to live with, complicated, nothing is easy and everything that goes pear shape is my fault naturally. I wish ' could crash but alas ' the dishes Must be done blah blah
And being accused of not cleaning although I swear I never stop. But let me decide to clear up ironing at night.... and then back to the It is night and one must sleep. So ' lay awake totally bored but can't prowl around the house... that's not normal
Ask your pharmacist. Mine have been so very helpful. I have struggled to find the right meds and failed many. A combo of a good psychiatrist, a good pharmacist and the Google have helped me figure some things out. There is also genetic testing to see what meds may work better or worse for you. I did Genomind. there are others.
Ditto and nobody with a drug related issue like that should not give up when they can find a good team. It can take decades like my journey did. And you do need that team, you might add a counselor of some type who understands ADHD because psychiatrists usually only dispense drugs. I waited a life time to find a good one. 8 Men later I finally got a woman who gave a damn.
I was on Bupropion 100 sr and when it wore off I felt like crap. I went to the Bupropion 150 Hcl which lasts for 24 hours. It’s very nice. There may be an opportunity for you to combine the stimulants and Bupropion so that you don’t crash so hard after the stimulant wears off.
Hi there, sorry to hear about your difficulty. Similar to yourself and many others, I also suffered from the medication crash ie. negative symptoms: irritability, apathy, & feeling drained when stimulant medication wears off). In order to eliminate/diminish the crash, I started taking the supplement N-Acetyl Tyrosine (NALT) about 30min to an hour before my medication wears off. NALT helps the brain with the neurotransmitters Dopamine and Norepinephrine, which are temporarily lower when stimulant medication wears off, and supplementing with NALT 30min/1hr prior to the medication wearing off, has helped eliminate the crash for me.
you mentioned you tried all ADHD meds, but it's not clear which you tried. Generally speaking there are three broad categories - Adderall type, Ritalin type, and non stimulants such as Atomoxetine.
Ato is already long acting, but read that Ritalin type just got released with a long acting version and Adderall also has an extended release. If you haven't tried longer acting meds, I suggest to ask your prescriber or doctor about them.
Not what you're looking for?
You may also like...
diagnosed with adhd and started my medication today concerta 18mg. The first 2 hours I felt sick...
this as they just don't seem to get it. As I look back on my life I keep finding myself saying...
I'm 25 years old (f) I've just recently been diagnosed with ADHD. I started Elvanse (30mg)...
I wanted to know if stimulant medication would make a person with ADHD go \"stimulated\" and become 'too active'?
know if stimulant medication would make a person with ADHD go \\\"stimulated\\\" and become, say,...
the day i was diagnosed with ADHD. My doctor gave me some medication to take and it was relieving...